Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Bismarck, ND

July 12, 2006Wells County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 12, 2006, 9:46 PM CDT for Wells County, North Dakota. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 12, 2006, 9:46 PM CDT (02:46 UTC)
Expired
Jul 12, 2006, 10:30 PM CDT
In force
44 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Wells County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 2.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 751 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
751 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3332 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 130248
SVRBIS
NDC103-130330-
/O.NEW.KBIS.SV.W.0166.060713T0246Z-060713T0330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
946 PM CDT WED JUL 12 2006

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 1030 PM CDT

* AT 944 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
  IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 7 MILES NORTHWEST OF HARVEY TO HURDSFIELD...OR ALONG
  A LINE EXTENDING FROM 56 MILES WEST OF DEVILS LAKE TO 57 MILES
  NORTHEAST OF BISMARCK...AND MOVING NORTHEAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CHASELEY...BOWDON AND HARVEY NOW...
  HEATON AROUND 1000 PM CDT...
  SYKESTON AROUND 1005 PM CDT...
  EMRICK AND WELLSBURG AROUND 1010 PM CDT...
  FESSENDEN AND CATHAY AROUND 1015 PM CDT...

THESE STORMS HAVE A HISTORY OF WINDS TO AS HIGH AS 80 MPH.

WIND DAMAGE WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR
LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER.
SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LAT...LON 4783 10004 4734 10001 4734 9928 4784 9932

$$

JENSEN
1 follow-up statement
000 
WWUS53 KBIS 130326
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1025 PM CDT WED JUL 12 2006

NDC103-130335-
/O.EXP.KBIS.SV.W.0166.000000T0000Z-060713T0330Z/
WELLS ND-
1025 PM CDT WED JUL 12 2006

...THE SEVERE THUNDERSTORM WARNING FOR WELLS COUNTY EXPIRES AT 1030
PM CDT...

THE SEVERE THUNDERSTORM AND THE HIGH WINDS HAS WEAKENED AND NO 
LONGER POSES A SIGNIFICANT THREAT.

LAT...LON 4783 10004 4734 10001 4734 9928 4784 9932

$$

JENSEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:15 PM CDT, 7 hours 31 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM CDT, 7 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
215 PM CDT WED JUL 12 2006

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
A WEAK SURFACE TROUGH WILL MAKE ITS WAY ACROSS THE STATE TONIGHT
WITH SURFACE DEWPOINTS AHEAD OF THE TROUGH IN THE UPPER 50S TO MID
60S.  SHOULD BE DEEP STRONG INSTABILITY THROUGHOUT THE EVENING AND
SEVERE TSTMS ARE LIKELY.  SHOWERS AND TSHWRS NOW IN NORTHWEST HAVE
BEEN ASSOCIATED WITH A WEAK UPPER LEVEL SHORTWAVE MOVING OVER THE
SURFACE TROUGH...BUT A SECOND TROUGH WILL MOVE THROUGH THE AREA THIS
EVENING INCREASING THE SHEAR AND POTENTIAL FOR SEVERE TSTMS. CHANCE
OF TSTMS WILL PERSIST IN THE EASTERN COUNTIES THURSDAY MORNING INTO
THE EARLY AFTERNOON...BUT WITH RIDGING ALOFT TO THE WEST AND WEST TO
NORTHWEST SURFACE FLOW DRYING THE AIRMASS...THERE WILL BE LITTLE
CHANCE OF TSTMS THROUGH THE REMAINDER OF THE PERIOD.  TEMPS WILL BE
A PROBLEM...AS THE MAV MOS IS COOLER THAN CURRENT FORECAST. COOLER
TEMPS ARE REFLECTED IN LOWER THICKNESSES AND COOLING AT MID LEVELS
SO WILL DROP MAX TEMPS A LITTLE THROUGH THE PERIOD. THE RED FLAG
WARNING CONTINUES TO LOOK GOOD.  LIGHTNING MAY BE THE MAIN PROBLEM
IN THE NORTHWEST...BUT WINDS AND LOW RELATIVE HUMIDITIES ARE THE
MAIN PROBLEM IN THE SOUTHWEST AND SOUTH CENTRAL.

.LONG TERM...SUNDAY THROUGH WEDNESDAY NIGHT...
NO SIGNIFICANT CHANGES IN THE LONG TERM TODAY. MODELS ALL IN
AGREEMENT OF KEEPING EXTENDED HOT AND DRY. JUST TWEAKED TEMPS AND
WINDS SOME. LOOKS VERY FAVORABLE FOR 100S AGAIN BY MID NEXT WEEK AS
UPPER LEVEL RIDGE BUILDS BACK INTO REGION.

ECMWF...CANADIAN AND GFS ALL IN AGREEMENT WITH FLATTENING RIDGE
SOMEWHAT ON SUNDAY INTO MONDAY. THIS IS IN RESPONSE TO WEAK CAA
ADVECTION WITH HUDSON BAY LOW...A FEATURE WHICH WILL DOMINATE THE
WEATHER IN EASTERN CANADA. PACIFIC TROUGH WILL DIG INTO WEST COAST
HELPING TO PUSH UPPER RIDGE EAST BY WEDNESDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR
SOUTHCENTRAL AND WESTERN AREAS

&&

TSW/JC
Hazardous weather outlook, Jul 12, 5:44 AM CDT, 16 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
544 AM CDT WED JUL 12 2006

NDZ003>005-011>013-023-025-037-048-051-131045-
RENVILLE-BOTTINEAU-ROLETTE-WARD-MCHENRY-PIERCE-WELLS-FOSTER-
STUTSMAN-LA MOURE-DICKEY-
544 AM CDT WED JUL 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING AND LATER
TONIGHT OVER PORTIONS OF CENTRAL NORTH DAKOTA. SOME THUNDERSTORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL BEING THE MAIN
THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NDZ001-002-009-010-017>022-031>036-040>047-050-131045-
DIVIDE-BURKE-WILLIAMS-MOUNTRAIL-MCKENZIE-DUNN-MERCER-OLIVER-
MCLEAN-SHERIDAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
KIDDER-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
MCINTOSH-
544 AM CDT WED JUL 12 2006 /444 AM MDT WED JUL 12 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING HAS BEEN ISSUED FOR ALL OF WESTERN AND MOST OF
CENTRAL NORTH DAKOTA FOR THIS AFTERNOON AND EVENING. BREEZY
SOUTHERLY WINDS OF 15 TO 30 MPH...AFTERNOON TEMPERATURES 95 TO 105
AND MINIMUM RELATIVE HUMIDITY VALUES OF 15 TO 25 PERCENT ARE
EXPECTED.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT. SOME THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY AND HOT WEATHER IS EXPECTED TO CONTINUE INTO THE WEEKEND. FIRE
WEATHER CONCERNS WILL CONTINUE EACH DAY WITH FUELS REMAINING VERY
DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE HIGHLY ENCOURAGED
TO REPORT ANY SEVERE WEATHER TO THE NWS IN BISMARCK.

NH

In the hours before

Local storm report, Jul 12, 6:58 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
658 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             2 NW BEULAH             47.29N 101.80W
07/12/2006  E1.00 INCH       MERCER             ND   PUBLIC

            QUARTER SIZE HAIL LASTED 10 MINUTES. GUSTY WINDS
            ACCOMPANIED THE STORM WITH 0.44 INCHES OF RAINFALL.

&&

CH/VJ
Local storm report, Jul 12, 7:10 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     10 N SENTINEL BUTTE     47.06N 103.85W
07/12/2006  E60 MPH          GOLDEN VALLEY      ND   TRAINED SPOTTER

&&

SWICHE
Local storm report, Jul 12, 7:54 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 NW COLEHARBOR         47.57N 101.27W
07/12/2006  E60 MPH          MCLEAN             ND   TRAINED SPOTTER

            ROOF BLOWN OFF BUILDING. TREES DOWN.

&&

SWICHE
Local storm report, Jul 12, 7:56 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     BALTA                   48.17N 100.04W
07/12/2006                   PIERCE             ND   PUBLIC

            NUMEROUS TREES AND POWER LINES DOWN.

&&

SWICHE
Local storm report, Jul 12, 9:00 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0852 PM     TSTM WND GST     7 W MCCLUSKY            47.48N 100.59W
07/12/2006  E80 MPH          SHERIDAN           ND   LAW ENFORCEMENT

            VERY STRONG OUTFLOW WINDS FROM THUNDERSTORMS BLEW OVER
            HAY BAILS.

&&

VJENSEN
Local storm report, Jul 12, 9:33 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
933 PM CDT WED JUL 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     RUGBY                   48.37N 99.99W
07/12/2006  E65 MPH          PIERCE             ND   CO-OP OBSERVER

&&

SWICHE

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 7:03 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer57 min
Jul 12, 7:26 PM CDTSevere Thunderstorm WarningBISGrant41 min
Jul 12, 7:41 PM CDTSevere Thunderstorm WarningBISMorton34 min
Jul 12, 8:05 PM CDTTornado WarningBISMcHenry, McLean55 min
Jul 12, 8:09 PM CDTSevere Thunderstorm WarningBISOliver66 min
Jul 12, 8:51 PM CDTSevere Thunderstorm WarningBISMorton54 min
Jul 12, 8:51 PM CDTSevere Thunderstorm WarningBISSheridan, Wells54 min
Jul 12, 9:14 PM CDTSevere Thunderstorm WarningBISBurleigh61 min
Jul 12, 9:36 PM CDTSevere Thunderstorm WarningBISPierce24 min
Jul 12, 10:26 PM CDTSevere Thunderstorm WarningBISSioux64 min
Jul 12, 10:57 PM CDTSevere Thunderstorm WarningBISKidder63 min
Jul 13, 1:40 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman50 min
Jul 13, 4:29 AM CDTRed Flag WarningBISAdams, Billings, Bowman, Burke, Burleigh, Divide and 15 more17 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.